Last reply 2 months ago
Gabapentin

I am SO conflicted on this medication. I am currently only on 300mg. It is for the constant pins and needles in my hands and feet. I recently upped my dose to 400mg and have never felt so depressed. I suffer with depression anyway but this was ridiculous. I couldn’t get out of bed, I couldn’t eat, all I did was cry, constant negative and dangerous thoughts circling, not sleeping. The gabapentin made my leg involuntarily shake and kick out which made it impossible to sleep. It gave me a headache, my legs were constantly itchy and I’ve never felt so tired. Incidentally, I also started the contraceptive pill a few weeks before, so the side effects could be due to the pill, but I stopped taking 400mg and back to 300mg and the effects have completely disappeared. I feel like taking 300mg is pointless as no symptoms have improved. I’m sick of always being in discomfort. I have suggested another drug, maybe amitriptyline as it is an antidepressant and used for neuropathic pain but my neurologist is insistent on continuing Gabapentin. What is everyone’s experiences of Gabapentin? Sorry for the long post. X

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


peterfrancis
2 months ago

Hi milliepipkins

I am also taking Gabapentin, recently increased from 4 pills per day to 5 a day, so 1500 mg a day.

I have found that taking this drug has had minimal effect in terms of alleviating symptoms and the recent increase has made me feel very drowsy.


milliepipkins
2 months ago

Hi, thanks for your response @peterfrancis . I have never felt so tired, I just end up feeling lazy and frustrated, I cannot imagine what I would feel like on a higher dose such as yourself. Have you ever tried any other pain relief?


mlgilber1
2 months ago

I have severe nerve pain and am trying to get a hold of my ms nurse to see if I can switch to something else. I take 900mg of gabapentin 3 times a day and it’s never helped, doesn’t even make me tired. I also take amitriptyline 20mg at night. It helps a little, but does make you feel super tired and has a hangover type effect the next morning, but I haven’t been on it that long so hopefully it goes away. I hope we both find something that works! Best wishes!


peterfrancis
2 months ago

@milliepipkins

I too feel frustrated, tired and lousy even more so, now that I’m on the higher dose.

The Gabapentin has seemingly made these symptoms worse instead of reducing them.
I do not suffer from pains apart from Spasticity/Cramps in my Calves and feet, though I do always have an overall feeling of discomfort and agitation, along with the mother of all headaches that nothing seems to shift.

Apart from Aspirin. no I haven’t tried other pain relief.


stumbler
2 months ago

@mlgilber1 , ensure that you take the Amitriptyline no later than 12 hours before you intend to get up the next day. This should avoid problems the next day. 😉


mlgilber1
2 months ago

@stumbler Thanks so much for the tip! I definitely will try it. I appreciate you always being here to answers questions, give information, and support. Thank you so much! Hope you’re doing well!


milliepipkins
2 months ago

I am definitely going to seriously consider coming off Gabapentin. Honestly, I’d rather take nothing than something, especially as it seems to hold no benefits. I’m disappointed it doesn’t seem to work for many, even in such high doses. It is a minor relief to know that I am not alone, though. Thank you all x


sarahlb
2 months ago

Hi I am sort of In the same boat as u. The only difference is I got started on antidepressant then gabapentin weeks later. one tab three times a day. I never felt any relief from them at all so was upped to two three times a day. I am ok on them can still feel the pain but nowhere near as much. I hope everything gets sorted out for u xx


stumbler
2 months ago

@milliepipkins , discuss this issue with your MS Nurse. There are other options available.

Pain management is about finding the medication that works for you. And then at what dosage. It can be a bit of trial’n’error.


tracyd
2 months ago

@milliepipkins

The pill has it’s own side effects – as does every medication we put inside ourselves.

For Spasticity (I REALLY hate that word) I take a liquid magnesium supplement each day

For inflammation and joint pain, I take a very high dose of Turmeric supplement each day.

It’s finding what works for you and going with it.


rivka
2 months ago

I worked my way through many of the meds you are trying, gabapentin, cymbalta, amitrypline, and with each one, I felt the side effects were worse than the problems. I only wanted to spend the rest of my life under the covers if not under the bed. But now I have to deal with the pain and other symptoms med free. I think we each have to do the cost benefit analysis and pick the path that works for you.


milliepipkins
2 months ago

I guess it’s difficult because you need to give the drug some time to get into your system and do it’s thing before you decide whether it’s working for you or not. It is very time consuming. I guess I’m a very impatient person, I just want results and the first drug to work! I know that is sadly not the way, it just feels very disheartening. Thank you for all your responses they are all so helpful.


lookey
2 months ago

@milliepipkins I have been on all of the above and I have pins and needles and pain in my hands, legs and feet continuously. Best medication so far for me with no side effects is Duloxetine.


milliepipkins
2 months ago

I will be sure to write this down and make sure I mention them to my neurologist. Thank you so much x

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.